Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A solution to a problem of Eilenberg concerning dimension lowering mappings

Authors: James Keesling and David C. Wilson
Journal: Proc. Amer. Math. Soc. 86 (1982), 159-162
MSC: Primary 54F45; Secondary 54C99
MathSciNet review: 663888
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper describes a map $ f$ from a metric space $ X$ (having the same dimension at each of its points) onto a space $ Y$ such that $ \dim X > \dim Y > 0$ with the property that $ \dim K \geqslant \dim f(K)$ for every closed set $ K$ contained in $ X$. This answers a question posed by Eilenberg in 1936 in The Scottish Book. This question was answered with a more complicated example by Rubin, Schori, and Walsh.

References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, Some remarks on totally disconnected sections of monotone open mappings, Bull. Acad. Polon. Sei. Cl. III 4 (1956), 329-330. MR 0081462 (18:407c)
  • [2] R. H. Bing, Higher-dimensional hereditarily indecomposable continua, Trans. Amer. Math. Soc. 7 (1951), 267-273. MR 0043452 (13:265c)
  • [3] P. Civin and J. H. Roberts, Sections of continuous collections, Bull. Amer. Math. Soc. 49 (1943), 142-143. MR 0007642 (4:172d)
  • [4] J. Keesling, Mappings and dimension in general metric spaces, Pacific J. Math. 25 (1968), 277-288. MR 0227954 (37:3538)
  • [5] -, Open mappings and closed subsets of the domain in general metric spaces, Proc. Amer. Math. Soc. 20 (1969) 238-245. MR 0261568 (41:6181)
  • [6] -, Mappings and dimension in metric spaces, General Topology and Appl. 2 (1972), 181-192. MR 0307147 (46:6268)
  • [7] J. L. Kelley, Hyperspaces of a continuum, Trans. Amer. Math. Soc. 52 (1942), 22-36. MR 0006505 (3:315b)
  • [8] W. S. Mahavier, Dimension raising subsets of mappings onto an arc, preprint. MR 978731 (90a:54077)
  • [9] L. Rubin, R. M. Schori and J. Walsh, New dimension-theory techniques for constructing infinite-dimensional examples, General Topology and Appl. 10 (1979), 93-102. MR 519716 (80e:54049)
  • [10] S. M. Ulam, The Scottish book, Los Alamos Scientific Laboratory Monograph LA-6832, 1957.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F45, 54C99

Retrieve articles in all journals with MSC: 54F45, 54C99

Additional Information

Keywords: Dimension, mapping, monotone mapping, cell-like mapping, dimension lowering mapping
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society